Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS Springfield, MO

May 19, 20224 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2022, 7:41 AM CDT for 4 counties in Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2022, 7:41 AM CDT (12:41 UTC)
Expired
May 19, 2022, 8:30 AM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Stone County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:37 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 19, 6:37 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
637 AM CDT Thu May 19 2022

Key Messages:

1. Storms moving into southeast KS and the Missouri Ozarks this
morning into early afternoon.

2. Additional showers and storms Friday into Saturday.

3. Much cooler Saturday and Sunday.

4. Wet weather next week.

.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Thu May 19 2022

Strong to severe storms that developed over southwest KS Wednesday
evening continue to move to the eastward along a warm front early
this morning. The leading edge of the storms was located near the
I-35 corridor from Ponca City to near Guthrie at 3 AM.

The latest CAMs output shows the storms reaching our southeast KS
counties by around 6 AM, spreading into southwest Missouri near
Springfield by around 8 AM, and continuing east-northeast into
central MO through early afternoon. LAPS data shows decent
instability early this morning with CAPE over 2000 j/kg, but also
seeing around 200 J/kg of convective inhibition. So expect storms
to remain rooted above the boundary layer early this morning, but
would not be surprised if we had some sporadic severe hail and
wind gusts.

Once the storms manage to become more surface-based during the late
morning and afternoon, they will likely be more intense. The latest
HRRR continues to show curved forecast hodographs which favor
rotating storms over central MO, along with around 3000 J/kg of
surface-based CAPE. Given these conditions, a tornado or two will be
possible with these storms in addition to large hail and severe
straight line winds. However the higher tornado probabilities
have shifted eastward with a focus along the lifting warm front
over eastern MO and southern IL during the afternoon.

Most storms are expected to move east of our central MO counties
by mid to late afternoon. We then expect dry conditions through
the evening and overnight hours. Overnight temperatures will fall
only into the upper 60s to lower 70s as the warm sector remains over
the region.

.LONG TERM...(Friday through Wednesday)
Issued at 318 AM CDT Thu May 19 2022

A cold front will move into the region beginning Friday but will
be slower to move eastward as the associated upper level trough
continues to dig to the west and southwest flow aloft sets up
parallel to the front. This will increase our precipitation and
flood potential as storms train over saturated areas. Severe storm
potential will remain over the region as the airmass ahead of the
front remains very unstable.

By late Saturday and early Sunday, the front will finally move
east of the area and allow the well advertised cooler and drier air
to spread into the region as high pressure drops southward out of
the northern Rockies.

By Monday we will begin to transition back to a wetter weather
pattern through Wednesday as the upper level trough to our west
digs southward into the four corners region and brings a warm
front northward from the Red River into the Ohio Valley. Long
range models are differing on the placement of the upper trough
from midweek on as the ECMWF wants to shift it eastward into the
central US by Wednesday while the GFS keeps the trough to our west
and develops a cutoff low over west Texas.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 632 AM CDT Thu May 19 2022

Included tempo thunderstorms for JLN and SGF this morning as a
storm complex moves into the aerodromes from southeast Kansas and
northeast Oklahoma. The leading edge of the storms are moving
northeast at about 30 knots, so the airports should only be
impacted for a few hours.

Also made a quick edit to include MVFR fog at BBG with low
temp/dewpoint spread and light winds.

From early afternoon through the rest of the forecast period, main
concern will be with low level wind shear developing after 03-04Z
at all airports. Local wind shear program shows potential for
50-60 knots at 2000 feet AGL after 9-10Z as a strong low level jet
sets up ahead of a deepening low pressure system.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 19, 3:55 AM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
355 AM CDT Thu May 19 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
355 AM CDT Thu May 19 2022

...Strong to Severe Storms Possible This Morning and Afternoon...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Ongoing strong to severe storms currently across southern Kansas
and northern Oklahoma will spread eastward into southeast Kansas
and southwest Missouri early this morning, and continue eastward
across the rest of the area through the afternoon. A few of the
stronger storms may be capable of producing wind gust over 60 mph
and hail to the size of quarters early this morning.

Storm intensities are expected to increase through the late
morning and afternoon as the storms move into an area of greater
instability. These storms may be capable of producing up to golf
ball sized hail, wind gusts over 70 mph and potentially a tornado
or two. The greatest risk will be east of a line from Versailles
to Salem.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances will continue into Friday and Saturday as a slow
moving cold front moves over the Ozarks. There will be an
increased potential for flooding in addition to severe storms on
Friday and Saturday.

Another front will move northward from the Red River Valley into
the Ozarks from Monday through Wednesday and will bring more
storms to the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
locations along and east of a line from Versailles to Salem.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, May 19, 6:26 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
626 AM CDT Thu May 19 2022

MOZ093-191200-
Newton MO-
626 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of central Newton
County through 700 AM CDT...

At 626 AM CDT, Doppler radar was tracking a strong thunderstorm over
Neosho, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Neosho...                         Granby...
Newtonia...                       Stark City...
Ritchey...

This includes Interstate 49 between mile markers 16 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 9441 3686 9451 3705 9420 3705 9416
      3692 9406 3689 9406 3675 9431 3676 9440
TIME...MOT...LOC 1126Z 230DEG 26KT 3684 9437

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DSA
Special weather statement, May 19, 6:30 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
630 AM CDT Thu May 19 2022

KSZ097-MOZ066-077-191200-
Crawford KS-Vernon MO-Barton MO-
630 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of eastern Crawford,
northwestern Barton and southwestern Vernon Counties through 700 AM
CDT...

At 630 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arma, or near Pittsburg, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Girard...
Arma...                           Liberal...
Mulberry...                       Mindenmines...
Franklin...                       Arcadia...
Bronaugh...                       Burgess...
Croweburg...                      Yale...
Ringo...                          Oskaloosa...
Verdella...                       Lone Oak...
Polk...                           Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3768 9469 3768 9462 3774 9462 3778 9457
      3759 9431 3739 9471 3753 9485
TIME...MOT...LOC 1130Z 230DEG 25KT 3751 9471

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DSA
Special weather statement, May 19, 6:53 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
653 AM CDT Thu May 19 2022

MOZ094-102-191230-
Barry MO-Lawrence MO-
653 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northern Barry and
southeastern Lawrence Counties through 730 AM CDT...

At 652 AM CDT, Doppler radar was tracking a strong thunderstorm near
Purdy, or 7 miles southwest of Monett, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Purdy...                          Verona...
Pioneer...                        Mcdowell...
Pleasant Ridge...                 Madry...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 9407 3690 9407 3713 9370 3701 9361
      3687 9361 3674 9400
TIME...MOT...LOC 1152Z 238DEG 21KT 3683 9400

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DSA
Special weather statement, May 19, 7:04 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
704 AM CDT Thu May 19 2022

KSZ073-MOZ066-067-078-191230-
Bourbon KS-Vernon MO-Cedar MO-St. Clair MO-
704 AM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of northeastern Bourbon,
northwestern Cedar, western St. Clair and Vernon Counties through 730
AM CDT...

At 704 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mound City to near Sheldon. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nevada...                         El Dorado Springs...
Appleton City...                  Montevallo...
Walker...                         Schell City...
Fulton...                         Roscoe...
Richards...                       Milo...
Deerfield...                      Metz...
Harwood...                        Stotesbury...
Horton...                         Tiffin...
Johnson City...                   Taberville...
Cedar Springs...                  Monegaw Springs...

This includes Interstate 49 between mile markers 79 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9461 3806 9461 3805 9424 3802 9424
      3805 9421 3804 9419 3806 9413 3804 9411
      3805 9410 3803 9406 3821 9404 3797 9373
      3764 9420 3764 9426 3803 9476
TIME...MOT...LOC 1204Z 220DEG 39KT 3817 9486 3770 9426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DSA
Local storm report, May 19, 7:26 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HAIL             MULBERRY                37.55N 94.62W
05/19/2022  U0.75 INCH       CRAWFORD           KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

TEO
Special weather statement, May 19, 7:33 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
733 AM CDT Thu May 19 2022

MOZ103-104-191300-
Taney MO-Stone MO-
733 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northwestern Taney
and southeastern Stone Counties through 800 AM CDT...

At 732 AM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Dollar City, or near Branson, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Hollister...
Silver Dollar City...             Forsyth...
Merriam Woods...                  Rockaway Beach...
Bull Creek...                     Indian Point...
Branson West...                   Powersite...
Ozark Beach...                    Walnut Shade...
Edgewater Beach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 9338 3671 9343 3682 9315 3681 9314
      3664 9305
TIME...MOT...LOC 1232Z 250DEG 24KT 3667 9333

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:14 PM CDTSpecial Weather StatementSGFStone31 min
May 18, 8:29 PM CDTSevere Thunderstorm WarningSGFStone, Taney46 min
May 18, 8:36 PM CDTSpecial Weather StatementSGFTaney24 min
May 18, 8:44 PM CDTAreal Flood AdvisorySGFBarry, Stone, Taney6 hr
May 18, 8:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney40 min
May 18, 9:04 PM CDTSevere Thunderstorm WarningSGFStone, Taney41 min
May 18, 9:23 PM CDTSevere Thunderstorm WarningSGFOzark52 min
May 18, 9:44 PM CDTSevere Thunderstorm WarningSGFBarry, Stone46 min
May 18, 11:10 PM CDTFlash Flood WarningSGFStone6 hr
May 19, 6:26 AM CDTSpecial Weather StatementSGFNewton34 min
May 19, 6:30 AM CDTSpecial Weather StatementSGFBarton30 min
May 19, 6:53 AM CDTSpecial Weather StatementSGFLawrence37 min
May 19, 7:04 AM CDTSpecial Weather StatementSGFVernon26 min
May 19, 7:11 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone27 min
May 19, 7:33 AM CDTSpecial Weather StatementSGFTaney27 min
May 19, 8:20 AM CDTSpecial Weather StatementSGFWebster25 min
May 19, 8:33 AM CDTSpecial Weather StatementSGFLaclede27 min
May 19, 8:48 AM CDTSevere Thunderstorm WarningSGFTexas, Wright42 min
May 19, 8:59 AM CDTRiver Flood WarningSGFSt. Clair71 hr
May 19, 9:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski42 min
May 19, 9:22 AM CDTSpecial Weather StatementSGFTexas23 min
May 19, 9:39 AM CDTSevere Thunderstorm WarningSGFDent, Maries, Miller, Phelps, Pulaski, Texas39 min
May 19, 12:12 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton63 min
May 19, 12:56 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk49 min
May 19, 1:24 PM CDTRiver Flood WarningSGFVernon36 hr
May 19, 1:24 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright66 min
May 19, 1:27 PM CDTAreal Flood AdvisorySGFCedar, Dade, Greene, Jasper, Lawrence, Polk6 hr
May 19, 1:43 PM CDTSevere Thunderstorm WarningSGFGreene, Webster, Wright47 min
May 19, 1:45 PM CDTAreal Flood AdvisorySGFChristian, Greene, Laclede, Lawrence, Webster, Wright6 hr
May 19, 2:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright50 min
May 19, 2:29 PM CDTAreal Flood WarningSGFWebster, Wright6 hr
May 19, 2:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas59 min
May 19, 2:51 PM CDTTornado WarningSGFPhelps, Pulaski24 min
May 19, 2:56 PM CDTSpecial Weather StatementSGFWright34 min
May 19, 3:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Phelps, Shannon, Texas42 min
May 19, 3:09 PM CDTTornado WarningSGFPhelps51 min
May 19, 3:15 PM CDTAreal Flood WarningSGFLaclede, Phelps, Pulaski, Wright6 hr
May 19, 3:40 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 19, 3:47 PM CDTTornado WarningSGFHowell, Shannon, Texas28 min
May 19, 4:11 PM CDTTornado WarningSGFShannon34 min
May 19, 6:56 PM CDTAreal Flood AdvisorySGFMaries, Phelps, Pulaski6 hr
May 19, 5:44 AM CDTSpecial Weather StatementSGFCherokee, Crawford46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.